Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Mar 28, 2003, 1:25 PM EST for Presque Isle County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2003, 1:25 PM EST (18:25 UTC)
- Expired
- Mar 28, 2003, 2:00 PM EST
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 86 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
308 WUUS53 KAPX 281825 SVRAPX MIC141-281900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 125 PM EST FRI MAR 28 2003 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 200 PM EST * AT 121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER METZ...OR ABOUT 8 MILES SOUTH OF ROGERS CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ROGERS CITY...P H HOEFT STATE PARK...FORTY MILE POINT AROUND 135 PM EST PRESQUE ISLE AROUND 150 PM EST REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4532 8415 4520 8361 4533 8330 4563 8396 $$ CAMPBELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:59 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 28, 10:59 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1059 AM EST FRI MAR 28 2003 AT 15Z...998MB SURFACE LOW CENTERED NEAR KMKE...WITH WARM FRONT EXTENDING EAST ACROSS CENTRAL LOWER...APPROACHING THE FAR SE ZONES. WARM SURGE WAS DEVELOPING NICELY DOWNSTATE...WITH KMBS POPPING UP TO 57F...AND KLAN AT 64F. SURFACE DEWPOINTS IN THE LOWER 50S IN SW LOWER...AND MID 50S INTO NORTHERN INDIANA. RADARS SHOW WIDESPREAD RAIN OVER LAKE MI AND EASTERN UPPER...AND A COUPLE WAVES OF SHOWERS ABOUT TO TARGET NW LOWER. MAIN CONCERN IS SEVERE POTENTIAL IN THE SE. GIVEN WARMING TRENDS UPSTREAM...WILL NEED TO BOOST TEMPS IN THE FAR SE TO THE LOW/MID 60S. WON/T BE A LOT OF SURFACE HEATING...BUT STRENGTH OF WAA SHOULD PUSH READINGS TO THAT AREA. WITH SURFACE DEW POINTS OF 53 TO 55 EXPECTED...THIS WILL GIVE CAPE/S AROUND 500J/KG WHEN THE LINE OF DEVELOPING SHRA/TSRA NOW NEAR CHICAGO GOES THRU. WITH 850MB WINDS AROUND 50KT AND 700MB WINDS AROUND 70KT...THAT MAKES DAMAGING WINDS A THREAT. WILL NOT HAVE TO CHANGE PRECIP WORDING MUCH...BUT WILL UPDATE HWO TO MENTION SVR POSSIBLE. REST OF FORECAST AREA WILL BE WET...AND FORECAST HAS THAT COVERED. THANKS FOR COORD DTX/SPC. .APX...NONE. ZOLTOWSKI
Hazardous weather outlook, Mar 28, 11:36 AM EST, 1 hour 49 minutes before
MIZ008-015>036-041-042-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1136 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTHEAST OF A LINE FROM HOUGHTON LAKE TO ALPENA. ANY SEVERE STORMS WILL PRODUCE WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
In the hours before
Local storm report, Mar 28, 12:26 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE GAYLORD MI XXXX AM EST XXX XXX XX 2002 TEST...TEST...TEST...TEST...PLEASE DISREGARD... TEST...TEST...TEST...TEST...PLEASE DISREGARD...
Special weather statement, Mar 28, 1:25 PM EST, 0 minutes before
MIZ034>036-041-042-290000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EST FRI MAR 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 7 PM EST FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
IOSCO...ROSCOMMON...OGEMAW...ARENAC AND GLADWIN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
CAMPBELL/HIRSCHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:30 PM EST | Special Marine Warning | APX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.